Clozapine-Induced Myocarditis Overlooked?

Kenneth Bender

April 22, 2015

A purportedly higher incidence of clozapine-induced myocarditis in Australia has led researchers there to warn that this adverse drug reaction is being overlooked elsewhere.

Investigators from Monash University, Melbourne, inferred an approximate 3% incidence of myocarditis within 4 weeks of commencing the atypical antipsychotic from two series of cases reported to central agencies.

The estimate is in contrast to conventional estimates of just greater than 1% in Australia and less than 0.1% in other countries. The review of published clozapine studies and case reports also revealed that although early manifestations of symptoms could be consistent with myocarditis, they were infrequently associated with that typically nonspecific clinical presentation.

"In the course of gathering data...we became aware of how easy it was to miss myocarditis, and we documented 10 fatal cases for whom myocarditis was not suspected until it was identified and confirmed at autopsy," principal investigator Kathlyn Ronaldson, PhD, senior research fellow, Department of Epidemiology and Preventive Medicine, Monash University, told Medscape Medical News.

The study was published online April 11 in Acta Psychiatrica Scandinavica.

Warning Signs

"The present study followed from the case-control study we conducted to identify risk factors for clozapine-induced myocarditis," said Dr Ronaldson.

"We also considered that the discrepancy in supposed frequency of myocarditis between patients commencing clozapine in Australia and elsewhere demanded explanation and had not yet been adequately explored," she added.

The investigators identified and considered several reasons that have been proposed in the literature for a higher incidence of the adverse drug reaction in Australia, including greater susceptibility from genetic and/or environmental elements; differences in clozapine usage, particularly related to patient age and dose titration; and inconsistencies in accuracy of diagnosis and reporting practices.

Although differences in the populations and prescribing practices from other studied populations were not deemed sufficient to account for the disparity, the investigators did note a "plausible explanation" in more frequent reporting, due to a higher level of awareness in Australia.

They attribute this to several factors, including the 1999 release of myocarditis monitoring guidelines and the practice of initiating clozapine while the patient is hospitalized and is subject to appropriate monitoring.

"Patients commencing clozapine should be monitored for myocarditis with troponin and C-reactive protein (CRP) testing at baseline and weekly until day 28," said Dr Ronaldson.

"Baseline echocardiography and repeat echocardiography will assist in the diagnosis and assessment of severity, if myocarditis is suspected," she added.

The investigators pointed to several adverse presentations early in the course of clozapine therapy for which myocarditis should be considered in the differential diagnosis, including fever and respiratory illness.

In considering a number of published reports of clozapine-induced fever, they note that "fever, developing prior to evidence of cardiac insult, is a common feature of myocarditis and has been reported in literature from psychiatric services worldwide usually without reference to myocarditis."

The association of respiratory illness or pneumonia with clozapine has also been made without considering myocarditis, they point out.

"Many of the signs and symptoms of pneumonia are similar to those frequently seen with myocarditis: fever, cough, dyspnea, tachycardia and chest pain," they write.

"If cardiac-specific investigations were not conducted, or were not conducted in a timely fashion, a case of clozapine-induced myocarditis with these signs and symptoms could readily be given the diagnosis of pneumonia and the cardiac aspect of the illness overlooked."

Reduced Clozapine Utilization a Concern

Two invited commentaries accompanied the study publication. Both expressed concern that some additional monitoring measures might unnecessarily reduce clozapine utilization.

"I am particularly concerned about unrealistic (and unsupported) recommendations that would deter clozapine use in poorly resourced public sector settings where many refractory schizophrenia patients receive their care," Oliver Freudenrich, MD, Massachusetts General Hospital Schizophrenia Clinical and Research Program, writes.

Jose De Leon, MD, University of Kentucky Mental Health Research Center at Eastern State Hospital, Lexington, and coauthors write, "In the context of limited evidence, we should err on the side of recommending safety without inducing more clozapine phobia and encourage a trial of clozapine with slow titration in all patients with treatment-resistant schizophrenia."

Dr Freudenreich also favored slow titration as a means to reduce the likelihood of myocarditis as well as other early-onset adverse events.

In addition, despite concern about deterring clozapine usage, he also recommended several measures to detect the emergence of myocarditis, including assessing for markers of inflammation (eg, CRP levels and the erythrocyte sedimentation rate) and for evidence of cardiac muscle damage (eg, by monitoring troponin or creatine phosphokinase levels) during at least the first 4 weeks of the already mandated routine blood work.

On these points the commentator and the investigators agree. Dr Ronaldson told Medscape Medical News: "In jurisdictions where patients commencing clozapine have baseline and weekly blood counts for several months after commencing clozapine, two additional tests (troponin and CRP) at baseline and weekly up to day 28 place little extra burden on the patient or the health service."

Dr Ronaldson and the editorialists report no relevant financial relationships.

Acta Psychiatr Scand. Published online April 11, 2015. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....